Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS El Paso, TX

August 6, 2018Hidalgo County, New Mexico

NWS El Paso, TX issued this special weather statement at Aug 6, 2018, 7:21 PM MDT for Hidalgo County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 7:21 PM MDT (01:21 UTC)
Expired
Aug 6, 2018, 8:00 PM MDT
In force
39 min
Issued by
NWS El Paso, TX

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 173 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4119 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS84 KEPZ 070121
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
721 PM MDT MON AUG 6 2018
 
NMZ404>406-070200-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
721 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO COUNTY UNTIL
800 PM MDT...

At 720 PM MDT, Doppler radar was tracking winds with a strong 
thunderstorm 5 miles east of Road Forks, or 7 miles east of Steins, 
moving south at 25 mph.

Winds in excess of 40 mph with Blowing Dust will be possible with 
this storm, especially along Interstate 10 where visibilities could 
briefly be reduced to under a mile.

Locations impacted include...
Pyramid Mountains, Shakespeare, Lordsburg, Granite Gap, Windmill,
Animas, Cotton City, Lordsburg Playa, Road Forks, Steins and Rodeo.

LAT...LON 3247 10903 3245 10856 3189 10855 3185 10902
TIME...MOT...LOC 0120Z 359DEG 20KT 3220 10887 

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:53 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 2:53 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
253 PM MDT Mon Aug 6 2018

.SYNOPSIS...
A high pressure ridge aloft, and only moderate amounts of moisture
across the Borderland will mean more heat and less rain this
evening and again Tuesday. Daytime temperatures will continue to
top out near 100 degrees across the lowlands as nighttime
temperatures remain mild. Storms will generally be limited to area
mountains this evening, and Tuesday, with only a few over the
lowlands. By midweek the upper ridge will move away to the west
and allow for more moisture to move in. Temperatures will also
cool back to normal, and even below by late week, as more clouds
and storms dot the region.

&&

.DISCUSSION...
We start this 7-day forecast cycle with the continuation of broad
high pressure parked over the area. This controlling feature
means above average temperatures and below expected storm activity
(given the season). To our southeast an inverted trough is
nearing from the Big Bend country, but it is lacking in moisture
availability as water vapor satellite imagery and PW progs show
dry mid and upper levels with PWs near 0.75". Thus not expecting
any storm activity over our SE zones as this arrives this
aftn/eve. The better moisture and instability is over the areas
mountains, and mostly over the Gila region. We are already seeing
storm development in the Gila. Wind outflow and slow moving storms
with potential for heavy rain and isolated flooding are our main
threats with this evenings storms.

The same scenario looks to play out Tuesday. The upper high will
begin it's westward shift and moisture will be on the increase
from the SE...but the limiting capping of the high will keep area
storm coverage down one more day before we see a general increase
in activity beginning Wednesday. Temperatures will come very close
to the century mark.

Wednesday and Thursday the upper high recenters over S NV as
energy carves out the backside of a midwest trough. This will
begin a trend of increasing moisture. In addition, deep N/NE flow
aloft between the ridge(west)/trough(east) will likely steer
impulses south and over our region for increased instability and
dynamics aloft. The resulting weather for the rest of the week
should be cooler temperatures, more clouds, and increased storm
activity. PWs are proged to increase from about 0.90" to 1.50"
through the week, as H85 temps decrease from 32 to 22C. This means
an end to the threat of 100 degree afternoons and the possibility
of temperatures actually below normal by Thursday and through the
weekend.

The GFS is bullish on a strong upper low dropping in over the
weekend. It caused a LOT of rain/storm activity. The ECMWF model
has this same feature dropping over Central Texas with the rain
focused east of us. So thus there is some uncertainty in the
longer range periods.

14-Bird

&&

.AVIATION...Valid 07/00Z-07/00Z...
VFR conditions will generally continue through forecast period, with
SCT100. West of Deming-Hillsboro line...isolated 3-5SM -TSRA
BKN080CB. Generally light winds except near thunderstorms where
wind gusts of 40-45 kts are possible.

17-Hefner

&&

.FIRE WEATHER...
High pressure aloft over western New Mexico will suppress much
thunderstorm activity, though isolated thunderstorms will still
develop over the Gila Region and lowlands west of the Divide tonight
and again on Tuesday. After tuesday the upper high drifts west and
north, allowing greater thunderstorm coverage. By Thursday into the
weekend, thunderstorm coverage will reach its maximum extent. With
abundant moisture, flash flooding will be a significant threat.

Temperatures will remain well above normal through Wednesday, then
cool below normal for the end of the week. Min RHs: teens lowlands
increasing to around 30 percent after Wednesday; 30s mountains
increasing to around 50 percent after Wednesday. No significant
winds expected except near thunderstorms.

17-Hefner

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  99  75  98 /   0   0  10  10
Sierra Blanca           67  95  67  95 /   0   0   0  10
Las Cruces              68  98  68  96 /   0   0  10  10
Alamogordo              68  95  68  95 /  10  10  20  20
Cloudcroft              49  72  49  71 /  30  30  20  40
Truth or Consequences   70  96  70  95 /  20  10  10  20
Silver City             59  92  59  88 /  30  30  20  20
Deming                  67  98  67  97 /  10   0  10  10
Lordsburg               69  98  69  95 /  20   0  20  10
West El Paso Metro      74  98  74  97 /   0   0  10  10
Dell City               71  98  71  97 /   0   0   0  10
Fort Hancock            72  99  72  99 /   0   0   0  10
Loma Linda              66  93  66  93 /   0   0  10  20
Fabens                  71  98  71  98 /   0   0  10  10
Santa Teresa            71  98  71  97 /   0   0  10  10
White Sands HQ          69  96  69  96 /   0   0  10  20
Jornada Range           67  96  67  96 /   0   0  10  10
Hatch                   68  97  68  97 /   0   0  10  10
Columbus                69  99  69  98 /   0   0  10  10
Orogrande               70  96  70  96 /   0   0  10  10
Mayhill                 55  81  55  80 /  20  30  20  40
Mescalero               55  82  55  82 /  30  30  20  40
Timberon                55  80  55  79 /  20  30  20  30
Winston                 58  90  58  88 /  30  20  20  30
Hillsboro               64  94  64  93 /  30  20  20  20
Spaceport               68  95  68  96 /  10   0  10  10
Lake Roberts            56  90  56  88 /  30  20  20  40
Hurley                  62  92  62  91 /  20  20  20  20
Cliff                   59  95  59  93 /  30  30  20  30
Mule Creek              61  93  61  91 /  30  20  20  30
Faywood                 64  92  64  92 /  20  20  20  20
Animas                  68  98  68  95 /  20   0  10  10
Hachita                 67  98  67  96 /  20   0  10  10
Antelope Wells          65  96  65  94 /  20   0  10  20
Cloverdale              62  93  62  90 /  20   0  10  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/17
Hazardous weather outlook, Aug 6, 10:49 AM MDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1049 AM MDT Mon Aug 6 2018

NMZ401>417-TXZ418>424-071700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1049 AM MDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms this afternoon and evening, mostly over
mountains and west of Deming. Wind gusts of 40 to 50 mph are
possible with a few storms, along with small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Mostly isolated thunderstorms through Wednesday. Main threat is
gusty winds. Increasing coverage of thunderstorms Thursday through
Saturday. Main threat will be heavy rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed; however reports of
significant weather should be immediately forwarded to local law
enforcement and the National Weather Service.

Bird

In the hours before

Special weather statement, Aug 6, 3:06 PM MDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
306 PM MDT MON AUG 6 2018

NMZ401-402-404-062145-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
306 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
345 PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Riverside, or 8 miles southwest of Cliff, moving west
at 5 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Grant
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3296 10867 3284 10863 3273 10882 3292 10892
TIME...MOT...LOC 2106Z 073DEG 5KT 3289 10873

GRZYWACZ
Special weather statement, Aug 6, 4:02 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
402 PM MDT MON AUG 6 2018

NMZ401-402-404-062230-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
402 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT COUNTY UNTIL 430 PM
MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Mule Creek, moving west at 10 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Brushy Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3308 10905 3311 10904 3304 10887 3286 10887
      3289 10905
TIME...MOT...LOC 2202Z 103DEG 10KT 3299 10898

GRZYWACZ
Special weather statement, Aug 6, 6:25 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service El Paso TX
625 PM MDT MON AUG 6 2018

NMZ404-405-070115-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
625 PM MDT MON AUG 6 2018

...SPECIAL WEATHER STATEMENT...

At 624 PM MDT, Doppler radar was tracking winds from a strong
thunderstorms 8 miles north of Road Forks, or 8 miles northeast of
Steins, moving south at 25 mph.

Winds in excess of 30 mph with Blowing Dust will be possible with
this storm which could cause some visibility reductions along
Highway 70 and Interstate 10 west of Lordsburg.

Locations impacted include...
Pyramid Mountains, Shakespeare, Granite Gap, Animas, Cotton City,
Lordsburg Playa, Road Forks and Steins.

LAT...LON 3212 10905 3240 10902 3240 10872 3193 10864
      3191 10905
TIME...MOT...LOC 0024Z 359DEG 26KT 3234 10892

GRZYWACZ
Special weather statement, Aug 6, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
721 PM MDT MON AUG 6 2018

NMZ404>406-070200-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
721 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIDALGO COUNTY UNTIL
800 PM MDT...

At 720 PM MDT, Doppler radar was tracking winds with a strong
thunderstorm 5 miles east of Road Forks, or 7 miles east of Steins,
moving south at 25 mph.

Winds in excess of 40 mph with Blowing Dust will be possible with
this storm, especially along Interstate 10 where visibilities could
briefly be reduced to under a mile.

Locations impacted include...
Pyramid Mountains, Shakespeare, Lordsburg, Granite Gap, Windmill,
Animas, Cotton City, Lordsburg Playa, Road Forks, Steins and Rodeo.

LAT...LON 3247 10903 3245 10856 3189 10855 3185 10902
TIME...MOT...LOC 0120Z 359DEG 20KT 3220 10887

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:25 PM MDTSpecial Weather StatementEPZHidalgo50 min
Aug 6, 7:28 PM MDTSpecial Weather StatementEPZ32 min
Aug 7, 3:24 PM MDTAreal Flood AdvisoryEPZGrant3 hr

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.